Evaluation and Management of Drug-Induced Thrombocytopenia in the Acutely Ill Patient

Lori D. Wazny, PharmD,School of Pharmacy, Virginia Commonwealth University, Richmond, Virginia; and Robert E. Ariano, PharmD Department of Pharmacy, St. Boniface General Hospital, and the Faculties of Pharmacy and Medicine, University of Manitoba, Winnipeg, Manitoba, Canada.

Pharmacotherapy. 2000;20(3) 

In This Article

Abstract and Introduction

The numerous drugs to which the acutely ill are exposed place these patients at a significant risk of developing drug-induced thrombocytopenia. Such patients tend to have preexisting hemostatic defects that place them at additional risk of complications as a result of the drug-induced thrombocytopenia. The clinical challenge is to provide rapid identification and removal of the offending agent before clinically significant bleeding or, in the case of heparin, thrombosis results. Drug-induced thrombocytopenic disorders can be classified into three mechanisms: bone marrow suppression, immune-mediated destruction, and platelet aggregation. Clinical characteristics, preliminary laboratory findings, and drug history specific to the mechanisms can assist clinicians in rapidly isolating the causative drug.

A retrospective review of thrombocytopenia in acutely ill patients found the general frequency of the disorder of any etiology to be approximately 25%.[1] The actual frequency of drug-induced thrombocytopenia is believed to be much less than this; however, the number of agents to which the acutely ill are exposed places them at increased risk for developing the disorder. The acutely ill also tend to have preexisting hemostatic defects (e.g., postoperative status, nonsteroidal antiinflammatory drug therapy, heparinization) that further enhance their risk for developing serious complications as a result of drug-induced thrombocytopenia.

Early identification and removal of drugs that cause thrombocytopenia are principal goals. However, establishing a temporal relationship between starting a drug and platelet decline often is flawed by the reality that a number of potential offending agents may have been started around the same time. Some clinicians discontinue all potentially offending compounds; yet, causality is often weak, and the impact on patient outcome (e.g., bleeding) may be minimal.[2] Such practice is inappropriate because most drugs are essential to patient care and alternatives are often few. In addition, the bedside work-up of drug-induced thrombocytopenia is complicated by nondrug etiologies ranging from sepsis to malignancies to disseminated intravascular coagulation (DIC) or marrow disorders, all leading to a delay in diagnosis. These issues exacerbate the frequent mislabeling of drug-induced thrombocytopenias.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....